Hail, Deaf Smith
- When
- May 8, 8:45 PM CST
- Where
- Deaf Smith County, 8.54 mi E of Bootleg
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.820, -102.660
An upper level trough moved east across New Mexico generating showers and cluster thunderstorms the afternoon on the 8th. The upper level feature as it moved east closer to the western Panhandles helped develop lift for thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level trough moved east across New Mexico generating showers and cluster thunderstorms the afternoon on the 8th. The upper level feature as it moved east closer to the western Panhandles helped develop lift for thunderstorm development. A report of quarter sized hail was called in across the SW TX Panhandle in Deaf Smith County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 8, 5:27 PM CST, 3 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 627 PM CDT Wed May 8 2019 .AVIATION... 00Z Issuance...Conditions are currently VFR and MVFR. A few thunderstorms will continue to roam through the Panhandles and may affect the TAF sites before and as the main rain shield comes in from the west. Rain showers will bring lower cigs which may lower conditions to IFR or LIFR. Winds will remain northerly and will become more breezy overnight as the showers move in. Gusts could be around 30-35kts. Winds will ease in the morning as showers exit the area. Low clouds will take awhile in the morning to lift. Beat && .PREV DISCUSSION... /Issued 317 PM CDT Wed May 8 2019/ SHORT TERM...Tonight... Expecting cold front to continue moving south, clearing southeast Texas Panhandle by 7 PM. Shear expected to increase this evening in northwest, with higher values spreading east overnight. Marginal instability will be increasing this evening across the western half of the forecast area, as depicted by increasing 700 mb theta-e values. Have modeled pops after expected influence of 700 mb shortwave trof, which will also traverse the area. Higher pops in west during the evening, with higher pops shifting eastward after midnight. Have continued mention of thunder until 1 AM, with only rain showers thereafter. Overnight lows mainly in the 40s, with northwest half of Cimarron County (in our far northwest) falling to the mid-30s. Cockrell LONG TERM...Tomorrow through Wednesday After a chilly start to the day on Thursday, clouds will continue to hang tough across the region in the wake of the cold front and with established north to northeast flow, areas of showers and/or drizzle will be established. In-conjunction with the showers through Friday, temperatures will also remain well below average behind the front. Below average temperature continue into the first half of the weekend where temperatures will struggle to get out of the 50s for highs. Introduced some isolated thunder by the first half of the weekend as the perturbations moving east into the western Panhandles will be tapping into returned sfc based southerly flow which will bring temps closer to average in the 60s. A more active pattern may be in store once again as we go towards the end of the forecast period. A developing upper level low pressure will move into northern Baja by Sunday evening. Positioned within a weak rex block, perturbations downstream of the main upper level low will advect into New Mexico. This should give the best chances of showers and thunderstorms to start across the far western Panhandles. The chances will progress east through the remainder of the forecast period. Models are not in accord with the evolution of the upper level system as it makes its way towards the Panhandles which could limit our precipitation chances as we go into next week. This will be one to monitor closely. High temperatures as we go into next week will return to near average. Meccariello && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 16/14
Hazardous Weather Outlook National Weather Service Amarillo TX 330 PM CDT Wed May 8 2019 OKZ001>003-TXZ001>020-317-091100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 330 PM CDT Wed May 8 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible through tonight. A few storms may be strong with gusty winds and hail possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible Saturday through Tuesday. Thunderstorms reaching severe limits remain low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
351 PM CDT Wed May 8 2019
TXZ010-015-020-082145-
Hemphill TX-Wheeler TX-Collingsworth TX-
351 PM CDT Wed May 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...COLLINGSWORTH AND SOUTH
CENTRAL HEMPHILL COUNTIES UNTIL 445 PM CDT...
At 349 PM CDT, trained weather spotters reported a weak funnel cloud
west of Shamrock. Doppler radar indicated a line of developing
thunderstorms extending from 7 miles north of Briscoe to near Lela
to 4 miles southwest of Quail. Movement was east at 10 mph.
Though organized storm rotation has not been detected, brief weak
tornadoes are possible.
Locations impacted include...
Wellington, Shamrock, Briscoe, Wheeler, Lutie, Twitty, Allison,
Dozier, Lela, Quail and Samnorwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Conditions are favorable for the formation of funnel clouds but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If a funnel cloud is observed, move indoors and
stay away from windows.
&&
LAT...LON 3475 10006 3475 10048 3482 10054 3485 10054
3524 10038 3579 10030 3557 10000 3487 10000
TIME...MOT...LOC 2049Z 264DEG 10KT 3569 10025 3520 10033 3488 10047
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
427 PM CDT WED MAY 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FUNNEL CLOUD 3 NW FARNSWORTH 36.35N 101.00W
05/07/2019 OCHILTREE TX STORM CHASER
LATE REPORT OF MULTIPLE BRIEF FUNNEL CLOUDS NEAR
FARNSWORTH, TX.
&&
EVENT NUMBER AMA1900664
WARDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
535 PM CDT WED MAY 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TORNADO 7 W LIPSCOMB 36.23N 100.40W
05/07/2019 LIPSCOMB TX TRAINED SPOTTER
FUNNEL CLOUD NORTHWEST OF LOCATION AND HALFWAY DOWN
WITH DEBRIS CIRCULATION ON THE GROUND FOR LESS THAN ONE
MINUTE.
&&
CORRECTED EVENT...FATALITIES...INJURIES...REMARKS...SOURCE
EVENT NUMBER AMA1900642
WARDThe Cannon AFB radar (KFDX), 90 km away, was scanning. The volume nearest the first event began at 02:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826291.